Ritalin and high blood,pressure

///Ritalin and high blood,pressure
Login Register
Ritalin and high blood,pressure 2016-01-04T05:26:45+00:00

The Forums Forums Medication Ritalin Ritalin and high blood,pressure

Free medication video
Viewing 0 posts
Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • #127734
    Avatar
    grapjas
    Member
    Post count: 1

    I am an adult with a recent ADHD diagnosis, and started trialling Ritalin a little while ago. All went well, love the difference Ritalin makes, but then discovered my blood pressure is too high to safely take it. I have a feeling this is at least partly due to sheer stress and anxiety and due to see GP later this week to talk about my BP. I am wondering of anyone has had this and could still continue the ritalin. My psych not been very helpful, and actually only been in touch via his nurse who said he will write to my GP. No mention of trial of difference meds or anything. Clearly I am not taking the Ritalin anymore at the moment. Anyone had similar experience?

    REPORT ABUSE
    #127770
    Avatar
    Scattybird
    Participant
    Post count: 1096

    Hello grapjas – I guess by now you will have seen your GP.

    My ADHD psychiatrist will only prescribe my meds if my BP is less than 140/80.  Sometimes it’s higher when I see her but she waits and re-does it and it usually drifts down as I relax.

    There is ‘white coat syndrome’ where BP increases due to the stress of going to the doctors to have it done, but they are aware of that. I have a personal BP monitor at home because older members of my family have high BP and have generally keeled over due to heart attacks or strokes. Therefore I like to keep a watch, especially as I get older and find my BP is sneaking up.

    I have noticed at times my meds make my BP shoot up far too high and other times it’s fine.  If my BP is going through a ‘higher than normal phase’ naturally I don’t take my meds. I’d rather be unhinged, stressed and forgetful than suffer the consequences of a stroke.

    Home BP monitors aren’t too expensive and they can give peace of mind. Also if you know your BP is within safe limits you can give your readings to your doctor if they get higher readings in clinic.

    If your BP is high, you should get that under control and then there shouldn’t be a problem with you taking Ritalin.

    I’m guessing you know all this though. But there are non-stimulant meds you can try which I understand are safe if BP is high – although you’d need to ask medical advice on that.  The main one is Strattera. It got a licence in the UK about 2 years ago. The problem is it takes about 8 weeks to kick in – so it’s not as flexible as the stimulants. So it can take weeks before you know if it’s working or not, but might be worth asking about.

     

    REPORT ABUSE
    #127820
    Avatar
    Scattybird
    Participant
    Post count: 1096

    PS to my last post…….

    It looks like even Straterra has adverse effects on BP. I guess they way forward is always control BP and then think about a stimulant.

    Ref. UK gov. Drug safety update.

     

    REPORT ABUSE
Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this topic.